When to use epipen?

Author:
Publish date:
Updated on

Recently found out from allergist that my 2-yr-old is allergic to peanuts, which I knew already from his reactions to them but I'm just now getting educated about what this means and what a big adjustment this is. I'm not sure what all this means but he took a blood test and I was told that on a scale of 1 to 6 his reaction to peanuts was a 5.

My questions to the allergist about the epipen was answered by basically, use it whenever there's any reaction to peanut products, even rash alone. This concerns me as I don't want to use such strong drugs and have to rush to the ER unless really necessary. My son has accidentally had peanut products on a few occassions and always had a rash which went away with benadryl. I wanted to hear what advice other people got from allergists (not pediatricians!) and whether you think my doc was giving a sound precaution or being too alarmist.

Thanks

On Jan 17, 2001

Our allergist told us to use the epi if there was anything besides a rash, or rash and something else, or if we thought he had come in direct contact with peanuts but wasn't showing symptoms yet.

So, if his face starts to swell, we epi. If he starts vomiting and has a rash, we epi. If someone hands him a peanut, we epi...whether or not he is showing symptoms yet.

Our allergist is of the opinion that it's better safe than sorry. She said that even though the epi is a strong medicene, it's not going to hurt him if we give it when he doesn't need it. (Not that I'm going to jab him with it every day just cause...lol)

She said that with peanut allergy, it was better to go ahead and epi and maybe not have NEEDED to, than wait until there is obvious breathing problems, in which case it might be too late. She said if it was just a light rash and nothing more, then just Benadryl was fine, but if anything else cropped up epi right away.

On Jan 18, 2001

Mattsmom or other,

I was just wondering if you would EPI if your son(child) started to have itchy and/or numb lips and if he had major diarrhea..

This is usually the way i react plus i usually have shivers.. Would this be enough to use epi-pen in your opinion??

Your reply would be appreciated

On Jan 18, 2001

Acajou- Quite honestly? I don't know. My son is only 2, so I doubt seriously if I would know when his lips are itchy or numb, so that would just leave the diarrhea. Since that is all *I* would notice, I probably would just use Benadryl right now...if I even recognized that it was an allergic reaction and not just a stomach virus.

When he gets older and can tell me when his lips are itchy or numb, and he also has diarrhea?? I'm not clear how we would treat that. That was one possible scenario that the allergist didn't cover. I would guess, though, that she would recommend the epi since it is two symptoms, just like rash and swelling or rash and vomiting (both of which she did mention), etc is. I'm just not sure. Sorry I'm not more help. =(

On Jan 18, 2001

This is the care plan my daughters allergist gave to her school:

The top of the page lists signs of an allergic reaction by body system. It covers five areas: mouth/throat, skin, stomach, lungs, heart. It then lists the common symptoms which go with each body system.

The bottom of the page is the action plan.

Emergency Action Plan

Complaint:

1. Skin feels "itchy" or "funny" no other symptons

Action:

Give 1 tsp. Zyrtec, Call parent, observe carefully in health office

Complaint:

2. Hives on body (not face) no other symptoms

Action: Give 1 tsp. Zyrtec, Call parents, observe carefully in health office

Complaint:

3. 1 or 2 hives on face no other symptoms

Action:

Give 1 tsp. Zyrtec, call parent, observe carefully in health office

Complaint:

4. Many hives on face and/or body

Action:

Give epi-pen, Give 1 tsp. zyrtec, Call 911, call parent, call doctor if time permits

Complaint:

5.Hives on face or body and any other symptoms listed in the table above

Action: Give epi-pen, Give 1 tsp zyrtec, call 911, call parents, call doctor if time permits

Complaint:

6. Any respiratory symptoms with or without hives

Action: Give epi-pen, Give 1 tsp. zyrtec, call 911, call parents, call doctor if time permits

Hope this is helpful.

Linda

On Jan 18, 2001

shogold, it's my understanding that you use the Epi-pen if you experiencing anaphylactic shock. There are several good threads re this already on the board if you're able to do a search. You've also received really good response here.

A lot of people choose to use Benadryl depending on the symptom and then use the Epi-pen if they feel they need to. A lot of people have the Epi-pen only attitude (which is the one I have).

Also, if you do a search, there are a couple of threads going with really good definitions of anaphylaxis. If two or more body systems are involved, then you use the Epi-pen.

For example, with my son, he has had three reactions. His last two reactions were anaphylactic so I assume that if he has another reaction it will also be anaphylactic (I know that this is an incorrect assumption). That's why I'm of the Epi-pen only school of thought.

I wish I had posted Jesse's three reactions under the Reactions/Stories heading so I could direct you there and you could see the symptoms he experienced with each reaction and whether or not he was given the Epi-pen.

I believe your allergist's advice was wrong. You would not administer an Epi-pen for a rash alone. When you administer the Epi-pen, it also requires calling 911 and a what should be 8 hour stay in the hospital. For a rash? And also, as you suggested, it's like overkill with the medication. For rash alone, you would probably choose to just use Benadryl.

You have received great posts already in response to your question and I hope you get others. I really feel mine is lacking in something to-day and I'm not clear what. I think it's because I can't recall and get it down Jesse's three reactions and how they were dealt with as easily as I would like them to and I'm feeling some time constraint pressures.

Also, despite having your own thread going, I often like to do a search and find the same or similar question I'm asking now, to see what other people had to say that may not be posting on the board any longer. That's why I've suggested the searches because I know there were some extremely active discussions going on not that long ago and there is a really good definition of Anaphylaxis in a couple of posts on this board somewhere!

Best wishes and welcome! [img]http://uumor.pair.com/nutalle2/peanutallergy/smile.gif[/img]

------------------

Related